Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 299, NWS Raleigh, NC

November 30, 20164 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Nov 30, 2016, 6:54 PM EST for 4 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 6:54 PM EST (23:54 UTC)
Expired
Nov 30, 2016, 7:45 PM EST
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS52 KRAH 302354
SVRRAH
NCC007-123-153-167-010045-
/O.NEW.KRAH.SV.W.0299.161130T2354Z-161201T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA...
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 745 PM EST

* AT 650 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM JUST EAST OF CHARLOTTE TO 7 MILES SOUTH OF MINERAL
  SPRINGS TO 12 MILES SOUTH OF GREAT FALLS...MOVING NORTHEAST AT 55
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALBEMARLE...ROCKINGHAM...WADESBORO...TROY...BADIN LAKE...HAMLET...
  BISCOE...ANSONVILLE AND HOFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS AND TORNADOES.

&&

LAT...LON 3550 8030 3551 7977 3526 7970 3512 7957
      3507 7958 3506 7950 3504 7946 3499 7957
      3494 7959 3491 7956 3485 7963 3482 7962
      3482 7963 3480 7988 3481 8032 3519 8028
      3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 2350Z 245DEG 46KT 3526 8070 3482 8066 3439 8086 

HAIL...<.75IN
WIND...60MPH
 
$$

10
2 follow-up statements
426 
WWUS52 KRAH 010025
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EST WED NOV 30 2016

NCC007-123-153-167-010045-
/O.CON.KRAH.SV.W.0299.000000T0000Z-161201T0045Z/
MONTGOMERY NC-STANLY NC-ANSON NC-RICHMOND NC-
725 PM EST WED NOV 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR MONTGOMERY...STANLY...ANSON AND RICHMOND COUNTIES...

AT 724 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BADIN LAKE TO NEAR WADESBORO TO 9 MILES EAST OF
KERSHAW...MOVING NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...ROCKINGHAM...WADESBORO...TROY...BADIN LAKE...HAMLET...
BISCOE...ANSONVILLE ANDHOFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS AND TORNADOES. 

&&

LAT...LON 3550 8030 3551 7977 3526 7970 3512 7957
      3507 7958 3506 7950 3504 7946 3499 7957
      3494 7959 3491 7956 3485 7963 3482 7962
      3482 7963 3480 7988 3481 8032 3519 8028
      3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 0024Z 247DEG 50KT 3548 8006 3497 8016 3452 8042 

HAIL...<.75IN
WIND...60MPH
 
$$

10
029 
WWUS52 KRAH 010042
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EST WED NOV 30 2016

NCC007-123-153-167-010052-
/O.EXP.KRAH.SV.W.0299.000000T0000Z-161201T0045Z/
MONTGOMERY NC-STANLY NC-ANSON NC-RICHMOND NC-
742 PM EST WED NOV 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY...STANLY...ANSON
AND RICHMOND COUNTIES WILL EXPIRE AT 745 PM EST...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.

LAT...LON 3550 8030 3551 7977 3526 7970 3512 7957
      3507 7958 3506 7950 3504 7946 3499 7957
      3494 7959 3491 7956 3485 7963 3482 7962
      3482 7963 3480 7988 3481 8032 3519 8028
      3517 8035 3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 0042Z 245DEG 46KT 3554 7989 3503 7999 3459 8025 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 3:59 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Nov 30, 3:59 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
359 PM EST Wed Nov 30 2016

.SYNOPSIS...
A cold front will approach the area this afternoon and then move
across central NC this evening. High pressure will build into the
region on Thursday and persist through Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 355 AM Wednesday...

The upper air analysis shows a large long wave trough over the
central U.S. with a potent short wave ejecting into the western
Ohio Valley associated with a 110kt jet over western KY and TN at
500 hPa. Ahead of the trough, a deep and vigorous southwesterly
flow is present across the Southeast transporting Gulf and even
some Pacific moisture into the region with precipitable water
values ranging from 1.2 to 1.6 inches. The latest surface
analysis shows an eastward advancing cold front now crossing the
higher elevations of the southern Appalachians.

A band of showers and with embedded thunderstorms stretches from
WV into southwestern VA, western NC and SC, eastern TN into GA
with an ongoing QLCS stretching from far western SC into GA and
AL.

Given the limited forcing for ascent across central NC, the
20Z regional radar shows limited precipitation across much central
NC with an area of scattered convection (no lightning) across the
central Coastal Plain. The more significant band of showers is
moving across the mountains and into the Foothills. The vigorous
flow aloft has resulted in wind gusts up to 20 to 25kts with
sustained winds of 10 to 15 kts.

The band of convection to our west will push east reaching the
western Piedmont and Triad area between 22 and 03Z then spread
east reaching the eastern Piedmont, Triangle, and Coastal Plain
between 03Z and 09Z. SPC has our region outlooked in a marginal
risk for severe weather with the slight risk now extended into
near the SC/NC border and a tornado watch to our southwest across
western SC. The severe weather threat is largely driven by the
vigorous wind field in the high shear/low CAPE environment. The
primary limiting factor for severe convection remains the limited
instability. Peak MLCAPE values generally range around 500 J/Kg
although a pocket of higher instability, ranging from 500-1000
J/Kg may develop and persist into the late afternoon across the
central and northern Coastal Plain in an area of higher dew
points. In addition, the modest synoptic scale forcing with weak
height falls and FGEN will not compensate for the limited
instability. Finally, these parameters will become less favorable
during the evening as the convective band approaches and the
modest upper air features weaken with time and some
nocturnal stabilization occurs. Analyzed SHERBE from the SPC now
range and exceed 1 in parts of the central Carolinas and increase
to the southwest which is somewhat higher than forecast suggesting
a slightly higher damaging wind threat. Recent convection
allowing models are now maintaining the convective intensity into
the evening a little longer than from earlier this morning. So
while the message is still mixed, we are not ready declare this a
non event. As with many high shear low CAPE events, radar
vigilance and monitoring rapid changes in the mesoscale will be
warrantied.

The band of convection will slowly progress east this evening,
slower than progged this morning. All of the precipitation should
clear central NC by daybreak. Slow clearing will arrive behind the
front overnight. NAM and GFS BUFR soundings show a strengthening
low level jet during the evening which could result in a local
wind gust of 35+ MPH, even outside of convection. Temperatures
will fall behind the front with lows by daybreak ranging from the
upper 40s in the Triad to around 60 in the Coastal Plain where the
front will just have cleared the area. -Blaes

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 230 PM Wednesday...

The synoptic cold front will have moved to the coast by 12Z tomorrow
morning, with perhaps some early morning clouds giving way to sunny
skies and cold air advection throughout the day. Models indicate low
level thicknesses during mid afternoon about 50 meters down from
Wednesday afternoon...which translates to 10-15 degrees cooler. As
such, highs will edge above normal one final day...reaching around
60 northwest ranging to upper 60s in the southeast.

Seasonable high pressure over the central plains will build eastward
and the pressure gradient will relax Thursday night. Under clear
skies with the cool dry airmass in place, mins will tumble into the
30s over the area, with some locations in the north and
west potentially falling slightly below freezing near sunrise.

Near zonal flow aloft and reinforcement of the surface high with
modestly cooler air from the northern plains will maintain the
status quo with mostly sunny skies Friday and increasing high
cloudiness Saturday. Highs will be in the mid to upper 50s
Friday cooling to the low and mid 50s Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 252 PM Wednesday...

In the Sunday time frame...moisture advection out of the Gulf will
stream east along a frontal zone setting up across the Gulf States.
With a cool dry airmass in place, we should see a thickening
cloudiness Saturday night with light rain breaking out due to
isentropic lift in the west by mid day Sunday, and will maintain
ongoing chance PoPs in the west during the morning spreading over
the east during the afternoon. Highs will be subsequently suppressed
by clouds and evaporative cooling, ranging from mid 40s in the
northwest to lower 50s in the southeast.

The forecast from Sunday night onward remains low confidence pending
consensus as to the progression of a cutoff low over northern Mexico
which will be lifting ENE across the plains early next week.
Initially, the high pressure over the area is reinforced by the
arrival of a second surge of cool dry air from a transitory surface
high oriented more classically from New England south down the east
coast, which would suppress moisture southward on Monday. This would
set the stage for another isentropically induced rain regime on
Tuesday/Wednesday as the moisture associated with the aforementioned
cutoff low and associated surface reflection ride up the cooler
denser air. Will keep PoPs on the low chance side for now, with
highs in the 50s Monday through Wednesday as we wait to see how
the scenario plays out.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 205 PM Wednesday...

MVFR ceilings in a low overcast across the Piedmont have largely
lifted with mainly scattered clouds at around 3kft and various BKN
clouds layers above. Further east and south, the low overcast has
been more stubborn with a predominance of BKN clouds at around
2.5kft. Mainly dry conditions with only isolated showers are
expected this afternoon before an eastward advancing cold front
pushes a band of showers and perhaps an embedded thunderstorm east
across central NC during the evening and especially the overnight
hours.

The front's eastward progress has slowed today. The best chances
of showers along with ceiling and visibility restrictions range
from 22Z to 03Z at the KINT and KGSO terminals and from 02Z to 08Z
at the RDU/KRWI/KFAY terminals. Improving conditions with breaks
in the overcast and clearing skies will arrive behind the front
for the daybreak hours with VFR conditions in scattered cumulus
clouds expected on Thursday. Gusty south winds today will become
south-southwest this evening at 10-15kts with gusts of 20-30kts,
even stronger in any thunderstorm. The winds will become westerly
behind the front at 10kts and northwest at 10-15kts on Thursday.

Looking beyond the 24 hour TAF period... High pressure will build
into the region on Thursday and persist into Saturday resulting
in fair weather. A storm system will approach the area from the
southwest on Sunday with a chance of adverse aviation conditions
late sunday into Monday. -Blaes

&&

.CLIMATE...
Record highs for 11/30

RDU 77   2006
FAY 80   1927
GSO 74   1991

Record high minimums for 11/30

RDU 62   1934
FAY 62   2001
GSO 62   1934

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...BLAES
CLIMATE...RAH
Hazardous weather outlook, Nov 30, 4:17 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EST WED NOV 30 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-012130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
417 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE
AREA LATE THIS EVENING MAY RESULT IN A FEW WIND GUSTS IN EXCESS OF
40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 30, 6:18 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EST WED NOV 30 2016

NCZ021-022-038-039-073>075-083-084-010030-
RICHMOND NC-RANDOLPH NC-ANSON NC-DAVIDSON NC-STANLY NC-MONTGOMERY NC-
GUILFORD NC-FORSYTH NC-MOORE NC-
618 PM EST WED NOV 30 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHWESTERN RICHMOND...RANDOLPH...ANSON...DAVIDSON...STANLY...
MONTGOMERY...GUILFORD...FORSYTH AND NORTHWESTERN MOORE COUNTIES UNTIL
730 PM EST...

AT 615 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PINNACLE TO NEAR
WADESBORO.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE...EVEN WITHIN THE RAIN
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
ALBEMARLE...WADESBORO...RANDLEMAN...TROY AND NORTH CAROLINA ZOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3583 8049 3589 8037 3601 8042 3608 8052
      3614 8044 3626 8045 3624 7953 3552 7955
      3551 7977 3516 7962 3518 7982 3510 7991
      3481 7992 3481 8032 3519 8028 3519 8051
TIME...MOT...LOC 2315Z 241DEG 51KT 3634 8040 3502 8012

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 6:18 PM ESTSpecial Weather StatementRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more72 min
Nov 30, 6:57 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.